Nebraska, 2003

Hail in Nebraska, July 31, 2003

July 31, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 1:36 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 31, 1:36 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
236 PM CDT THU JUL 31 2003

PRECIP CHANCES THROUGH FRIDAY REMAIN THE CENTRAL FORECAST CONCERN.

MESSY SURFACE ANALYSIS THIS AFTERNOON DUE TO MORNING THUNDERSTORM
COMPLEX THAT MOVED THROUGH THE CWA.  OUTFLOW FROM THIS CONVECTION
HAS MOVED INTO CENTRAL AND EASTERN KANSAS WITH THUNDERSTORMS
CONTINUING TO FIRE.  VERY WARM TEMPS SOUTH OF THIS BOUNDARY WITH
MANY AREAS APPROACHING 100 BY 19Z.  REMNANT STORMS WERE STILL
DRIFTING THROUGH SOUTHWEST IOWA...BUT SHOULD BE GONE IN THE NEXT
COUPLE OF HOURS.

TO THE NORTH OF THIS SCENARIO...MAIN COLD FRONT STILL EXTENDED FROM
SOUTHERN MN INTO NORTHERN NEB.  TEMPERATURES IN THE NORTHWEST CWA
WERE REBOUNDING NICELY INTO THE UPPER 80S WITH SOUTHERLY FLOW AND
SUNSHINE.  TEMPS WERE STILL IN THE 60S AND 70S IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA WHERE RECENT RAINS HAVE FALLEN.  THOUGH MAIN
INSTABILITY AXES LIE NEAR THE FRONT IN NORTHERN IOWA AND SOUTH OF
THE OUTFLOW BOUNDARY IN KANSAS...CONTINUED DESTABILIZATION IS
EXPECTED THROUGH THE AFTERNOON AS TEMPS WARM.  ALSO NOTED ON WATER
VAPOR IMAGERY WAS JETLET OF STRONGER WINDS PUNCHING INTO NORTHEAST
NEBRASKA THAT COULD FIRE STORMS ALONG MANY SMALL SCALE BOUNDARIES
LEFT OVER FROM MORNING CONVECTION.

SO FOR THIS EVENING...WILL CARRY A CHANCE FOR STORMS OVER THE
NORTHERN TWO-THIRDS OF THE CWA TO COVER STORMS THAT COULD DEVELOP
ALONG COLD FRONT AND LEFT OVER BOUNDARIES.  THE SOUTHERN THIRD OF
THE CWA MAY BE SPARED THIS EVENING...BUT CONFIDENCE IS LOW BASED ON
EMBEDDED WAVES IN THE UPPER LEVEL FLOW AND BOUNDARIES FROM RECENT
CONVECTION.

ATTENTION THEN TURNS TO THE OVERNIGHT HOURS AND EXPECTED MCS
DEVELOPMENT IN THE HIGH PLAINS.  CORFIDI VECTORS INDICATE STORMS
DEVELOPING IN NORTHWEST CO OR THE NEBRASKA PANHANDLE WILL MOVE
EAST-SOUTHEAST INTO THE SOUTHERN CWA AFTER MIDNIGHT.  CURRENT
SATELLITE AND RADAR TRENDS SHOW THIS AREA MAY DEVELOP FARTHER SOUTH
THAN MODELS INDICATE...AND CURRENT DEVELOPING CONVECTION MAY
SUPPRESS MCS SOUTH ACROSS NORTHERN OR CENTRAL KANSAS.  AT ANY
RATE...WILL KEEP POPS GOING IN THE SOUTHERN CWA THROUGH THE NIGHT
AND INTO FRIDAY MORNING.  SOME INDICATION PRECIP MAY LINGER INTO THE
AFTERNOON IN THE SOUTH AS 850 FRONT LIMPS SOUTH OF THE CWA...BUT
WILL NOT CARRY AFTERNOON PRECIP.

REST OF THE FORECAST LOOKS DRY FOR NOW...BUT WILL STILL SEE
NORTHWEST FLOW ALOFT THAT COULD BRING A ROUND OF SHOWERS JUST ABOUT
ANY DAY.  BEST CHANCE FOR CONVECTION LOOKS TO BE TUESDAY WHEN GFS
AND ETA EXTENSION SHOW NEXT SIGNIFICANT WAVE TO MOVE INTO THE
PLAINS.  RETURNING WARM FRONT AT THE SURFACE UNDER TRANSITIONING
NORTHWEST FLOW TO RIDGE PATTER ALOFT LOOKS LIKE ENOUGH TO AT LEAST
PUT A CHANCE IN THE FORECAST.  HOWEVER COLLABORATIVE FORECASTS
SUGGEST ANOTHER MODEL RUN OR TWO WILL BE NEEDED TO SOLIDIFY THE
TIMING.

TEMPERATURES WILL BE MILD THROUGH THE WEEKEND INTO EARLY NEXT WEEK
WITH WEAK EAST OR NORTHEAST SURFACE WIND COMPONENT.  MID TO LATE
NEXT WEEK LOOKS TO BE WARMER AS UPPER RIDGE BEGINS TO BUILD INTO THE
PLAINS.

OMA...NONE.

62
Hazardous weather outlook, Jul 31, 4:05 PM CST, 2 hours 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

THERE WILL CONTINUE TO BE A CHANCE OF THUNDERSTORMS ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT INTO FRIDAY. SOME
STORMS MAY BE SEVERE IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA LATER TONIGHT INTO FRIDAY MORNING. THIS AREA IS GENERALLY
SOUTH OF A COLUMBUS TO FREMONT TO HARLAN IOWA LINE. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN HAZARDS.

A COLD FRONT FROM SOUTHWEST MINNESOTA INTO SOUTHERN SOUTH DAKOTA
IS EXPECTED TO DRIFT SLOWLY SOUTH TONIGHT AND ACT AS A FOCUS FOR
THUNDERSTORMS. IN ADDITION...SEVERAL WEAK BOUNDRIES ARE ALSO IN
PLACE IN EXTREME SOUTHEAST NEBRASKA AND SOUTHWEST IOWA FROM
CONVECTION EARLIER TODAY. THESE BOUNDRIES MAY ALSO ACT TO FOCUS
THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND EARLY FRIDAY MORNING
IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

FOBERT

The radar

The Omaha radar (KOAX), 125 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
July 31, 6:25 PM CST
Where
Platte County, 6 mi WSW of Lindsay
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.667, -97.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368925.